Mar. 20th, 2017

sholio: Peter from White Collar, in a suit, smiling (WhiteCollar-Peter smiling)
So this is either the best discovery ever (for writing purposes) or absolutely terrible. I'm not sure.

In one of the White Collar Werewolf Peter AU stories, it is mentioned that Elizabeth keeps ketamine on hand to sedate him in case he gets out of hand as a werewolf. (His idea, not hers. SHE doesn't think he'd ever do anything. He feels better if she has some way of stopping him in case of werewolf attack.)

I mentioned ketamine because I'd looked up veterinary tranquilizers and needed a fast-acting one. Unfortunately for Peter, it appears that I missed a few side effects. There was a post today at ScriptMedic (a resource Tumblr for writing medical stuff) that talks about ketamine, and apparently, um, well:

In low doses, ketamine can relieve pain. It can also make people feel very “stoned”.
In medium doses, it can cause hallucinations. This is what the drug using community refers to as “falling down the K-hole,” and ketamine is indeed known for its illicit uses.


So now imagine a HALLUCINATING WEREWOLF.

But it actually gets EVEN WORSE:

If the patient develops distress shortly after an initial dose, the patient is not fully dissociated and the best maneuver is usually to give more ketamine. [...]

In high doses, ketamine works as an anesthetic, specifically a dissociative anesthetic. It shuts the brain off from outside stimulus completely. Basically what ketamine does is it shuts the brain off from outside stimuli. That means that even though someone’s eyes are open (and possibly twitching, medically referred to as nystagmus) their brain isn’t processing information from them.

Think of it like this: with most anesthetics, the brain is temporarily turned off. With ketamine, the brain isn’t turned off – it’s just disconnected from the outside world.

However, if someone is unprepared for it, those hallucinations can seem like a nightmare. And there is a portion of patients who get ketamine and, as it starts to wear off, they start screaming uncontrollably. This is called an “emergence reaction,” as they emerge from anesthesia and slip into the K-hole.

Someone who has been sedated/anosthetized with ketamine, especially if it’s against their will (used as a “knockout drug”), will likely have very negative hallucinations. To an outsider they’ll be lying on the floor, eyes open and blinking, unable to move or react to anything. It’s a great moment for a horror scene, or a horrific element to an action plot, especially if they have an emergence reaction and come back to reality screaming.


HALLUCINATING, DISSOCIATING, SCREAMING WEREWOLF. Thanks, Google.

Profile

sholio: sun on winter trees (Default)
Sholio

August 2017

S M T W T F S
  12345
678910 11 12
13141516171819
20212223242526
2728293031  

Most Popular Tags

Style Credit

Expand Cut Tags

No cut tags
Page generated Aug. 20th, 2017 07:49 am
Powered by Dreamwidth Studios